Case-reports have made it evident that both inhaled, percutaneous, intranasal, intraarticular
and ophthalmic administered glucocorticoids have the potential to cause life threatening adrenal insufficiency.
With few and sometimes conflicting data and study methodology the prevalence of adrenal
insufficiency secondary to locally applied glucocorticoids is not clear. Adrenal insufficiency can only
be correctly evaluated by a stimulation test, and has by this procedure been reported in up to 40-50%
of patients treated with high-dose inhaled glucocorticoids. Medium- to low-dose inhaled glucocorticoids
have been shown to cause adrenal suppression in 0-16% of patients. Glucocorticoid creams and
nasal glucocorticoids can cause adrenal insufficiency, also when used within prescribed doses, but the frequency seems to
be less than with inhaled glucocorticoids. Intraarticularly administered glucocorticoids can cause adrenal suppression after
a single injection. The systemic effect of locally applied glucocorticoids depends on pharmacokinetic and –dynamic properties
of the particular glucocorticoid as well as individual factors. Many of the symptoms in iatrogen adrenal insufficiency
are unspecific and often difficult to differentiate from symptoms of underlying disease activity. The condition
might therefore be more common than widely believed and underdiagnosed in clinical practice. Potential adrenal insufficiency
must therefore always be kept in mind in patients treated with all forms of glucocorticoids. Clinically important
points and patient management are discussed on the basis of a case report and review of the literature. More work assessing
the prevalence of adrenal insufficiency secondary to locally applied glucocorticoids is urgently needed.
Keywords: Adrenal insufficiency, glucocorticoids, hypothalamic-pituitary-adrenal axis function, inhaled corticosteroids, nasal
steroids, topical corticosteroids.
Rights & PermissionsPrintExport